Montana, 2014

Hail in Montana, May 27, 2014

May 27, 2014 · NWS BYZ · 4 events in 2 counties and zones

A thunderstorm producing large hail moved across portions of Golden Valley and Musselshell Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

A thunderstorm producing large hail moved across portions of Golden Valley and Musselshell Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at May 27, 8:34 PM MST, 51 minutes earlier.

Area forecast discussion, May 27, 8:34 PM MST, 51 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BILLINGS MT
934 PM MDT TUE MAY 27 2014

.UPDATE...
WEAK SHORTWAVES SEEN IN WATER VAPOR IMAGERY MOVING NE OUT OF
ID...WERE BEING PICKED UP BY THE RAP/S POTENTIAL VORTICITY FIELD.
THESE PIECES OF ENERGY WERE GENERATING SHOWERS AND THUNDERSTORMS
THAT WERE TRACKING THROUGH THE FAR NW PART OF THE FORECAST AREA
THIS EVENING. MLCAPES WERE NOT VERY HIGH OVER THIS REGION BUT
EFFECTIVE BULK SHEAR WAS AROUND 50 KT. CAPES AND SHEAR REMAINED
SUPPORTIVE OF POSSIBLE STRONG STORMS THROUGH THE NIGHT OVER MOST
OF THE AREA...BUT CHANCES WERE DECREASING WITH LOSS OF HEATING. A
WARM FRONT WILL PUSH N THROUGH THE AREA FROM CENTRAL WY OVERNIGHT
INTO SE MT BY 12Z WED. THE COMBINATION OF VORTICITY MOVING THROUGH
THE AREA AND ISENTROPIC LIFT OVER THE WARM FRONT WILL KEEP A
CHANCE OF THUNDERSTORMS GOING ACROSS THE NORTHERN TIER AFTER 06Z.
ELEVATED INSTABILITY COULD PRODUCE A STRONG STORM OVER THESE AREAS
LATE TONIGHT. RAISED TEMPERATURES OVERNIGHT IN VERY WARM AIRMASS.

LATEST MODELS DISAGREED AS TO WHERE CONVECTION WILL FIRE WED
AFTERNOON. NO CHANGES NEEDED TO FORECAST AT THIS TIME. HIGH
CAPES...ESPECIALLY OVER THE FAR EASTERN ZONES WILL SUPPORT
POSSIBLE STRONG TO SEVERE STORMS. ARTHUR

&&

.SHORT TERM...VALID FOR WED AND THU...

THROUGH THIS EVENING ACROSS EASTERN AND CENTRAL AREAS...DRY
WEATHER WILL CONTINUE UNDER INCREASING HEIGHTS AND IN THE WAKE OF
A WEAK FRONTAL PASSAGE. SCATTERED SHOWERS AND THUNDERSTORMS ARE
EXPECTED WEST OF A RYEGATE TO COLUMBUS TO RED LODGE LINE WHERE
EASTERLY UPSLOPE FLOW WILL COMBINE WITH FAVORABLE
SHEAR...INCREASING INSTABILITY/CAPE...UPPER LEVEL ENERGY AND
STRONG SHORTWAVE ENERGY. A FEW STORMS MAY BE STRONG WITH HAIL AND
GUSTY WINDS.

TONIGHT...CONVECTIVE ACTIVITY SHIFTS TO THE NORTHERN FRINGES OF
THE CWA ALONG A DEVELOPING WARM FRONT. BOTH SHEAR AND CAPE WILL BE
FAVORABLE FOR SHOWERS AND THUNDERSTORMS...SOME OF WHICH COULD BE
STRONG...FROM HARLOWTON EAST TO MILES CITY AND BAKER...AS
SHORTWAVE ENERGY INTERACTS WITH THE DEVELOPING WARM FRONT. THE
REST OF THE AREA SHOULD REMAIN DRY AS HEIGHTS CONTINUE TO BUILD
AND THE BEST FORCING SHIFTS NORTHWARD.

WEDNESDAY WILL BE UNSEASONABLY WARM WITH HIGHS IN THE MID 80S TO
LOW 90S. THE BEST CHANCE OF THUNDERSTORMS WILL BE NORTH OF THE
REGION...BUT THERE IS A SLIGHT CHANCE OF CONVECTIVE ACTIVITY
ACROSS THE CENTRAL PART OF THE REGION...INCLUDING BILLINGS AND
MILES CITY...AS SHORTWAVE ACTIVITY IN SW FLOW ALOFT AND LOW LEVEL
CONVERGENCE WORK TOGETHER TO INCREASE FORCING. WITH 700 MB TEMPS
FORECAST TO WARM ABOVE 12C ACROSS MUCH OF THE REGION THERE WILL BE
A PRETTY DECENT CAP...WHICH WILL ACT TO SUPPRESS CONVECTION MUCH
OF THE DAY. STILL...THE FORCING MAY BE ENOUGH TO OVERCOME THE
CAP...PARTICULARLY WHERE HIGHER TERRAIN ENHANCES LIFT...SO I ADDED
A SLIGHT CHANCE OF THUNDERSTORMS TO THE FORECAST.

WEDNESDAY NIGHT INTO EARLY THURSDAY...A COLD FRONT WILL MOVE
ACROSS THE REGION. FOR THE MOST PART...THE FRONTAL PASSAGE LOOKS
DRY AS THE BEST FORCING REMAINS NORTH OF THE AREA. THE FRONT IS
EXPECTED TO SLOW DOWN AS IT MOVES THROUGH SE MONTANA...SO
SHORTWAVE ACTIVITY EMBEDDED IN SW FLOW ALOFT WILL WORK WITH THE
FRONT TO HELP TO GENERATE SHOWERS AND THUNDERSTORMS ACROSS
EASTERN AREAS. AS FLOW BEHIND THE FRONT BECOMES EASTERLY...IT WILL
INTERACT WITH THE WESTERN MOUNTAINS...SHORTWAVE
ENERGY...INCREASING INSTABILITY AND HIGHER THAN NORMAL PWAT VALUES TO
GENERATE MORE SHOWER AND THUNDERSTORM ACTIVITY THERE AS WELL.
HIGHS THURSDAY WILL BE COOLER...IN THE 70S. STC

.LONG TERM...VALID FOR FRI...SAT...SUN...MON...TUE...

THE EXTENDED FORECAST REMAINS ON TRACK TODAY...WITH THE MAIN THEME
REMAINING THE INCREASED CHANCES OF WIDESPREAD PRECIPITATION AND
THUNDERSTORMS THROUGH THE WEEKEND AND INTO THE START OF NEXT WEEK.

GLOBAL MODELS CONTINUE TO HOLD STEADFAST ON THE OVERALL SYNOPTIC
PATTERN THROUGH THE WEEKEND AND INTO EARLY NEXT WEEK. CONSENSUS IS
FOR TROUGHING ALONG THE PACIFIC COAST...AND RIDGING ACROSS THE
CENTRAL CONUS...WHICH PLACES THE FORECAST AREA UNDER SOUTHWESTERLY
FLOW ALOFT. THIS PATTERN ALREADY FAVORS INCREASED MOISTURE
ADVECTION FROM THE GULF OF MEXICO INTO THE NORTHERN HIGH
PLAINS...BUT MOISTURE WILL BECOME FURTHER ENHANCED IN THE FRIDAY
TO SATURDAY TIME PERIOD DUE TO THE REMNANTS OF HURRICANE AMANDA
GETTING CAUGHT UP IN THE MID-LATITUDE FLOW. 12Z GUIDANCE
CONTINUED TO HOLD SERVE WITH FORECAST TRACK OF THIS REMNANT
DISTURBANCE AND MOISTURE PLUME...BY TRACKING IT ACROSS EASTERN
MONTANA AND INTO THE WESTERN DAKOTAS. CONFIDENCE IS SLOWLY
INCREASING THAT THE PRECIPITATION ASSOCIATED WITH POST- TROPICAL
AMANDA WILL REMAIN ACROSS THE EASTERN PORTION OF THE STATE. VERY
HEAVY RAINFALL IS LIKELY DUE TO THE TROPICAL NATURE OF THE
MOISTURE SOURCE...AND FORECAST ANOMALY TABLES SUGGEST PW VALUES
ACROSS EASTERN MONTANA AND THE WESTERN DAKOTAS NEAR RECORD VALUES
FOR THE TIME OF YEAR.

SYNOPTIC FORCING WILL INCREASE ACROSS SOUTH CENTRAL AND SOUTHEAST
MONTANA SUNDAY THROUGH TUESDAY...AS GLOBAL MODELS CONTINUE TO SHOW
AN UPPER-LEVEL LOW EJECTING OUT OF THE GREAT BASIN AND INTO
SOUTHEAST IDAHO...AND FINALLY STALLING THE UPPER-LOW OVER
EASTERN MONTANA AND THE DAKOTAS BY TUESDAY. THE TRACK OF THE SLOW-
MOVING UPPER-LEVEL LOW IS FAVORABLE FOR WIDESPREAD RAINFALL AND
THUNDERSTORMS ACTIVITY ACROSS THE FORECAST AREA. HEAVY RAINFALL IS
A PRUDENT CONCERN...GIVEN THE ALREADY HIGH-RUNNING RIVERS AND
STREAMS ACROSS THE FORECAST AREA. THE SECOND CONCERN...ESPECIALLY
FOR FRIDAY THROUGH SUNDAY...IS THE ENHANCED SEVERE WEATHER RISK
THAT COINCIDES WITH THIS SYNOPTIC PATTERN. IN FACT...CIPS ANALOGS
PICK UP ON THAT ENHANCED SEVERE WEATHER RISK ACROSS THE ENTIRE CWA
FOR FRIDAY AND SATURDAY...HIGHLIGHTING A 40 TO 50 PERCENT
PROBABILITY OF MORE THAN ONE SEVERE REPORT ON FRIDAY AND SATURDAY.
THE THREAT COULD SHIFT TOWARD EASTERN MONTANA ON SUNDAY DEPENDING
ON THE TIMING OF THE UPPER-LEVEL LOW. THE EVOLUTION OF HOW THIS
SEVERE WEATHER THREAT PLAYS OUT WILL DEPEND ON THE TIMING OF THE
UPPER-LOW AND ANY SHORTWAVES AHEAD OF THE MEAN TROUGH IN THE
SOUTHWESTERLY FLOW ALOFT.

CHURCH

&&

.AVIATION...

SHOWERS AND A FEW ISOLATED THUNDERSTORMS ARE POSSIBLE THIS
EVENING. THE PRECIPITATION WILL BE CONFINED TO AREAS ALONG AND
NORTH OF A LIVINGSTON TO MUSSELSHELL TO BAKER LINE. LOCAL MVFR TO
IFR CONDITIONS IN HEAVY RAIN AND SMALL HAIL ARE POSSIBLE WITH ANY
STORMS. A FEW SHOWERS OVER THE MOUNTAIN WILL BRING OCCASIONAL
OBSCURATIONS. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS AGAIN
WEDNESDAY AFTERNOON ACROSS THE CENTRAL ROUTES...INCLUDING THOSE
NEAR BILLINGS AND MILES CITY. OTHERWISE...MAINLY VFR CONDITIONS
ARE EXPECTED. RICHMOND

&&

.PRELIMINARY POINT TEMP/POPS...

    WED     THU     FRI     SAT     SUN     MON     TUE
-----------------------------------------------------------
BIL 056/088 057/073 052/076 054/078 055/073 054/069 050/073
    12/T    22/T    34/T    44/T    46/T    65/T    53/T
LVM 047/083 047/071 043/075 046/079 047/073 049/065 045/073
    21/N    22/T    23/T    35/T    56/T    65/T    54/T
HDN 053/092 059/076 053/079 052/081 055/078 053/073 050/076
    12/T    11/B    34/T    44/T    45/T    55/T    54/T
MLS 060/093 062/077 055/079 055/080 055/076 054/072 051/073
    32/T    21/B    33/T    34/T    43/T    55/T    54/T
4BQ 058/093 062/078 055/078 054/081 055/080 055/074 051/074
    11/N    21/B    45/T    55/T    44/T    55/T    54/T
BHK 059/088 062/078 054/077 053/078 052/074 051/072 049/070
    32/T    21/B    44/T    55/T    44/T    55/T    55/T
SHR 050/089 056/075 050/076 047/079 049/076 048/071 045/073
    22/T    13/T    35/T    55/T    56/T    65/T    54/T

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, May 27, 8:07 PM MST, 1 hour 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
907 PM MDT TUE MAY 27 2014

MTZ028>042-056>058-063>068-WYZ098-099-290315-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
907 PM MDT TUE MAY 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF A FEW STRONG THUNDERSTORMS TONIGHT. THESE
STORMS WILL BE LOCATED ALONG AND NORTH OF A LINE HARLOWTON TO
RYEGATE AND EAST TO BAKER. THE MAIN THREAT FROM ANY STORM WILL BE
BRIEF HEAVY RAIN...SMALL HAIL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

STRONG TO SEVERE THUNDERSTORMS REMAIN POSSIBLE FROM WEDNESDAY
THROUGH NEXT MONDAY. HEAVY RAINFALL COULD ALSO ACCOMPANY THE
STORMS...ESPECIALLY SATURDAY THROUGH MONDAY...WHEN THE STORMS MAY
BE MORE WIDESPREAD.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, May 27, 8:18 PM MST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
918 PM MDT TUE MAY 27 2014

MTZ028-063-280400-
SOUTHERN WHEATLAND MT-JUDITH GAP MT-
918 PM MDT TUE MAY 27 2014

...SIGNIFICANT WEATHER ADVISORY......

AT 917 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 17
MILES NORTHWEST OF HARLOWTON...MOVING NORTHEAST AT 20 MPH.

HALF INCH HAIL...BRIEF HEAVY RAIN AND WINDS IN EXCESS OF 35 MPH WILL
BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
JUDITH GAP.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4669 10982 4670 10971 4662 10964 4650 11012
      4660 11027 4664 11027 4672 11016 4672 11012
      4675 11010 4674 11000 4675 10996
TIME...MOT...LOC 0317Z 230DEG 17KT 4662 11011

RICHMOND
Special weather statement, May 27, 9:16 PM MST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
1016 PM MDT TUE MAY 27 2014

MTZ028-029-042-063-280500-
SOUTHERN WHEATLAND MT-MUSSELSHELL MT-GOLDEN VALLEY MT-JUDITH GAP MT-
1016 PM MDT TUE MAY 27 2014

...SIGNIFICANT WEATHER ADVISORY......

AT 1016 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 24
MILES NORTH OF RYEGATE...OR 27 MILES NORTHEAST OF HARLOWTON...MOVING
EAST AT 35 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THIS
STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHEASTERN
WHEATLAND...NORTHWESTERN MUSSELSHELL AND NORTHEASTERN GOLDEN VALLEY
COUNTIES.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4675 10863 4651 10860 4653 10956 4669 10953
      4669 10940 4675 10939
TIME...MOT...LOC 0416Z 264DEG 32KT 4664 10933

CJS

The radar

The Billings radar (KBLX), 104 km away, was scanning. The volume nearest the first event began at 04:24 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Golden Valley

When
May 27, 9:25 PM MST
Where
Golden Valley County, 9.98 mi W of Sahara
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.660, -109.290

Hail, Musselshell

When
May 27, 10:30 PM MST
Where
Musselshell County, 6.93 mi N of Roundup Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.580, -108.540

Hail, Musselshell

When
May 27, 11:23 PM MST
Where
Musselshell County, 0.47 mi E of Melstone
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.600, -107.870

Hail, Musselshell

When
May 27, 11:37 PM MST
Where
Musselshell County, 0.47 mi E of Melstone
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.600, -107.870

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2014Every state in 2014This day in weather historyWarnings in Montana, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 511739, 511742, 511743, 511744.